Skip to main content Accessibility help


  • LOGAN M. AXON (a1)


Algorithmic randomness was originally defined for Cantor space with the fair-coin measure. Recent work has examined algorithmic randomness in new contexts, in particular closed subsets of 2ɷ ([2] and [8]). In this paper we use the probability theory of closed set-valued random variables (RACS) to extend the definition of Martin-Löf randomness to spaces of closed subsets of locally compact, Hausdorff, second countable topological spaces. This allows for the study of Martin-Löf randomness in many new spaces, but also gives a new perspective on Martin-Löf randomness for 2ɷ and on the algorithmically random closed sets of [2] and [8]. The first half of this paper is devoted to developing the machinery of Martin-Löf randomness for general spaces of closed sets. We then prove some general results and move on to show how the algorithmically random closed sets of [2] and [8] fit into this new framework.



Hide All
[1]Axon, Logan M., Algorithmically random closed sets and probability, Ph.D Thesis, ProQuest LLC, University of Notre Dame, Ann Arbor, MI, 2010.
[2]Barmpalias, George, Brodhead, Paul, Cenzer, Douglas, Dashti, Seyyed, and Weber, Rebecca, Algorithmic randomness of closed sets. Journal of Logic and Computation, vol. 17 (2007), no. 6, pp. 10411062.
[3]Brodhead, Paul, Computable aspects of closed sets, Ph.D Thesis, ProQuest LLC, University of Florida, Ann Arbor, MI, 2008.
[4]Brodhead, Paul, Cenzer, Douglas, Toska, Ferit, and Wyman, Sebastian, Algorithmic randomness and capacity of closed sets. Logical Methods in Computer Science, vol. 7 (2011), no. 3:16, Special issue: 7th International Conference on Computability and Complexity in Analysis (CCA 2010).
[5]Choquet, Gustave, Theory of capacities. Annales de l’Institut Fourier, Grenoble, vol. 5 (1953–1955), pp. 131295.
[6]Mauldin, R. Daniel and McLinden, Alexander P., Random closed sets viewed as random recursions. Archive for Mathematical Logic, vol. 48 (2009), no. 3–4, pp. 257263.
[7]Day, Adam R. and Miller, Joseph S., Randomness for non-computable measures. Transactions of the American Mathematical Society, vol. 365 (2013), pp. 35753591.
[8]Diamondstone, David and Kjos-Hanssen, Bjørn, Members of random closed sets, Mathematical theory and computational practice, Lecture Notes in Computer Science, vol. 5635, Springer, Berlin, 2009, pp. 144153.
[9]Downey, Rod, Hirschfeldt, Denis R., Nies, André, and Terwijn, Sebastiaan A., Calibrating randomness. Bulletin of Symbolic Logic, vol. 12 (2006), no. 3, pp. 411491.
[10]Fouché, Willem, Arithmetical representations of Brownian motion. I, this Journal, vol. 65 (2000), no. 1, pp. 421442.
[11]Fouché, Willem, The descriptive complexity of Brownian motion. Advances in Mathematics, vol. 155 (2000), no. 2, pp. 317343.
[12]Hertling, Peter and Weihrauch, Klaus, Random elements in effective topological spaces with measure. Information and Computation, vol. 181 (2003), no. 1, pp. 3256.
[13]Kjos-Hanssen, Bjørn, The probability distribution as a computational resource for randomness testing. Journal of Logic and Analysis, vol. 2 (2010), p. 10, 13.
[14]Kjos-Hanssen, Bjørn and Nerode, Anil, The law of the iterated logarithm for algorithmically random Brownian motion, Logical foundations of computer science, Lecture Notes in Computer Science, vol. 4514, Springer, Berlin, 2007, pp. 310317.
[15]Matheron, G., Random sets and integral geometry, Wiley Series in Probability and Mathematical Statistics, Wiley, New York–London–Sydney, 1975.
[16]Molchanov, Ilya, Theory of random sets, Probability and its Applications (New York), Springer-Verlag, London, 2005.
[17]Nguyen, Hung T., An introduction to random sets, Chapman & Hall/CRC, Boca Raton, FL, 2006.
[18]Nies, André, Computability and randomness, first ed., Oxford Logic Guides, Oxford University Press, New York, 2009.
[19]Reimann, Jan and Slaman, Theodore A., Measures and their random reals, Transactions of the American Mathematical Society, to appear.


Related content

Powered by UNSILO


  • LOGAN M. AXON (a1)


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed.